Originally Posted by Dr. Broncenstein
Tylenol is much safer than any NSAID including asprin. You have to really, really try to hurt your liver with acetaminophen.
For every legit acetaminophen hepatotoxiciy case I've seen, there have been 100 complications from NSAIDS -- namely peptic ulcers and kidney failure -- but sometimes life threatening bleeding complications following surgical procedures due to platelet inactivation. Every medication has a good and bad effect. Aspirin and Ibuprofen can have seriously deleterious side effects, even when taken in the proper dosages.
Not a doctor, but I can't imagine where you get this stuff. Sounds like you're relying on anecdotal experiences instead of published results? (you cited the cases "I've seen," a very un-doctorly phrase).
You must know aspirin is a wonder drug, how can you compare it to Tylenol? Aspirin is universally known as a blood thinner, not suitable for surgery of any kind, and no provider would do so. But I can't find anything on the hepatic complications you mention, so the one remaining dubious side effect is stomach upset (and of course Reyes).
Show me nsaid horrors even close to this:
Acetaminophen causes three times as many cases of liver failure as all other drugs combined, and is the most common cause of acute liver failure in the United States, accounting for 39% of cases.
While it occurs through overdosing, even recommended doses especially combined with even small amounts of alcohol, have caused irreversible liver failure.
Acetaminophen is metabolized in the liver, resulting in a by-product, N-acetyl-p-benzoquinone imine (NAPQI), that can damage liver cells, but is typically converted into a harmless substance by an antioxidant glutathione. However, large doses of acetaminophen overwhelms the body's supply of glutathione, resulting in destruction of the liver cells.
In infants and small children, studies have indicated that the toxic dose is less than twice the recommended dose.
A study published by the Journal of the American Medical Association in 2006 suggests problems even in healthy people taking the pain reliever as directed. Healthy adults taking maximum doses of Tylenol for two weeks had abnormal liver test results. According to a preliminary study mixing acetaminophen and caffeine may cause liver damage.
Less than double the prescribed dosage can cause death in children?! Better keep it under the sink with the drain cleaner.
Tylenol is the #1 cause of liver failure ... and the FDA is more worried about the Tylenol in Percocet, Vicodin, than it is the narcotic opiate content. Isn't that enough?